Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Gray, ME

August 7, 2001Cumberland County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 7, 2001, 4:52 PM EDT for Cumberland County, Maine. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 7, 2001, 4:52 PM EDT (20:52 UTC)
Expired
Aug 7, 2001, 5:45 PM EDT
In force
53 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 43 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS51 KGYX 072052
SVRGYX
MEC005-072145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
452 PM EDT TUE AUG 7 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...PORTLAND...SOUTH PORTLAND

* UNTIL 545 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER THE PORTLAND JETPORT...MOVING SOUTHEAST
  AT 20 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPE ELIZABETH AT 455 PM EDT

WINDS GUSTED OVER 50 MPH AT THE PORTLAND JETPORT WITH THE PASSAGE OF 
THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4370 7025 4356 7041 4322 6998 4342 6973

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:29 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 2:29 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
229 PM EDT TUE AUG 7 2001

BUSY GEARING FOR CONVECTION & PSBL SVR WX.  WL KP CHC POPS ACRS THE
FA FOR THE REST OF THE DAY.

WL INCLUDE CHC TSTM POPS DURG THE MID/LT AFTN HRS WED AS WEAK IMPULSE
PASSES OVR FA.  SHRA CUD LAST INTO THE EVE AS WELL.

WED...PSG OF WEAK TROF & VCNTY OF WARM FNT WL ALLOW FOR ISOLD/SCT
TSTMS FM MID AFTN ON.

S/W WL ALLOW FOR MORE SCT CONVECTION THU AFTN...W/ THE BEST CHC FOR
PCPN IN THE MTNS & IN THE PENOBSCOT RVR VLY.  WL OMIT FM REST OF FA
FOR NOW.

PTCHY BR LT AT NGT EA NGT.

XTND...TEMPS FINALLY COOL TO NEAR SEASONABLE LVLS BY THE WEEKEND.

MARINE...NO FLAGS.  SW GRDNT TO PICK UP CONSIDERABLE BY FRI.

.GYX...
ME...NIL.
NH...NIL.

JC

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.